Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Fort Worth, TX

May 25, 2003Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 25, 2003, 12:48 AM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 12:48 AM CDT (05:48 UTC)
Expired
May 25, 2003, 4:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3246 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 250548
FFWFTW
TXC113-250900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1248 AM CDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 400 AM CDT

* AT 1248 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR GARLAND...ROWLETT 
...MESQUITE AND SURROUNDING AREAS. RAINFALL OF 1.25 INCHES IN 30 
MINUTES HAS BEEN OBSERVED WITH THIS STORM. OTHER INTENSE STORMS WILL 
MOVE INTO THE EASTERN HALF OF DALLAS COUNTY BETWEEN 1 AM AND 2 AM 
RESULTING IN ADDITIONAL HEAVY RAIN.

* OTHER LOCATIONS IN THE WARNING INCLUDE ADDISON...BALCH SPRINGS...
  DALLAS...FARMERS BRANCH...GARLAND...HIGHLAND
  PARK...HUTCHINS...MESQUITE...RICHARDSON AND ROWLETT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3298 9654 3260 9654 3260 9699 3298 9699

$$

07/BB
1 follow-up statement
000 
WGUS74 KFWD 250708
FFSFTW
TXC113-250900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
207 AM CDT SUN MAY 25 2003

...A FLASH FLOOD WARNING CONTINUES FOR DALLAS COUNTY UNTIL 400 AM
CDT...

AT 207 AM CDT THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE 
MOVING EAST ACROSS DALLAS COUNTY. THE STRONGEST STORMS WERE NEAR 
MESQUITE...RICHARDSON...AND JUST NORTHWEST OF COPPELL. WATER WAS 
REPORTED IN AT LEAST ONE HOME AND ONE BUSINESS IN RICHARDSON...AND A 
PARTIAL ROOF COLLAPSE OF A BUSINESS WAS ALSO REPORTED DUE TO HIGH 
WATER IN RICHARDSON.

ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS POSSIBLE THROUGH 4 AM IN 
EASTERN DALLAS COUNTY...ADDING TO THE THREAT OF FLASH FLOODING OF 
STREAMS...CREEKS...AND URBAN AREAS.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT 
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. 
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE 
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH 
RISING WATER.

LAT...LON 3295 9654 3258 9655 3257 9685 3298 9684

$$

07/BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:06 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 24, 11:06 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 PM CDT SAT MAY 24 2003

CLUSTER OF STRONG AND SEVERE THUNDERSTORMS CONTINUES ACROSS PARTS OF
NORTH TEXAS NORTH AND EAST OF THE METROPLEX. CONVECTION EXPECTED TO
CONTINUE WELL INTO THE NIGHT WITH A GRADUAL SOUTHWESTWARD
PROGRESSION TOWARD THE METROPLEX. MAIN FOCUS NEXT FEW HOURS MAY BE
ACROSS NORTH CENTRAL ZONES WHERE MOISTURE POOLED NEAR AND ALONG OF
SURFACE BOUNDARY AND SLIGHTLY STRONGER WINDS ALOFT AID ORGANIZATION.

SURFACE BOUNDARY ANALYZED FROM NEAR KCDS TO NEAR KSHV THIS EVENING
WAS APPARENT FOCUS FOR DEVELOPMENT. LOW LEVEL JET ANALYZED FROM THE
SOUTH SOUTHWEST AT 35 KTS NEAR AND WEST OF DFW WILL CONTINUE TO AID
DEVELOPMENT ALONG SOUTHWESTWARD MOVING OUTFLOW BOUNDARY(S).

UPDATED ZONES TO INCREASE POPS SLIGHTLY IN AREAS NORTH OF INTERSTATE
30. SEVERE AND HEAVY RAIN WORDING LOOKS APPROPRIATE FOR THESE ZONES
FOR THE REST OF THE NIGHT.

NO CHANGES MADE TO LATER PERIODS OF FORECAST.   /9

..DISCUSSION ISSUED AT 315 PM CDT SATURDAY..
NORTHWEST FLOW WILL REMAIN OVER NORTH TEXAS THE NEXT FEW DAYS AS
UPPER RIDGE BUILDS OVER THE WESTERN U.S. AND LARGE TROUGH LINGERS
ACROSS THE EASTERN HALF OF THE COUNTRY.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO FORM LATE THIS AFTERNOON AND TONIGHT AS
WEAK WAVES IN THE NORTHWEST FLOW INTERACT WITH MOIST AND UNSTABLE
AIR ALREADY IN PLACE.  THUNDERSTORMS DEVELOPMENT SHOULD BE ENHANCED
LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH AND A LOW
LEVEL JET SET UP.  MOST FAVORED AREA FOR STORM DEVELOPMENT WILL BE
NEAR THE RED RIVER.  STORMS THAT DEVELOP WILL MOVE SOUTHEAST ACROSS
MUCH OF NORTH TEXAS.  HIGH PRECIPITABLE WATER VALUES AND THE
POTENTIAL FOR STORM REDEVELOPMENT ON THE SURFACE BOUNDARY WILL
WARRANT THE MENTION OF SOME HEAVY RAIN.  A FEW STORMS COULD BECOME
SEVERE WITH AMPLE INSTABILITY AND SHEAR IN PLACE.  HAIL AND WIND
WILL BE THE MAIN THREATS.  MODELS STILL INDICATE THAT THE FRONT WILL
LINGER OVER NORTH TEXAS ON SUNDAY...THEREFORE...THUNDERSTORMS WILL
REMAIN.  HOWEVER...THE DEVELOPMENT OF AN MCS OVERNIGHT COULD GREATLY
IMPACT THE DEVELOPMENT OF STORMS ON SUNDAY.

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
MEMORIAL DAY WITH THE COLD FRONT PROGGED IN THE SOUTHERN ZONES AND
NORTHWEST UPPER FLOW REMAINING OVER THE REGION.  THUNDERSTORMS
CHANCES SHOULD DECREASE THE REST OF THE WEEK AS THE UPPER LEVEL
RIDGE BUILDS EASTWARD.

AFTER A WARM AND HUMID AFTERNOON...CLOUDS AND RAIN SHOULD KEEP TEMPS IN
THE UPPER 70S AND LOW 80S SUNDAY AND MONDAY.  TEMPS WILL REACH THE
LOW 90S BY MID WEEK.

.FWD...
TX...NONE.
Hazardous weather outlook, May 24, 11:57 PM CDT, 51 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR EVENING TRENDS...
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE WILL BE A CONTINUED RISK OF SEVERE WEATHER FOR THE REST OF THE
NIGHT FOR MUCH OF NORTH TEXAS. THE RISK AREA IS GENERALLY ALONG AND
NORTH OF A LINE FROM GOLDTHWAITE TO CENTERVILLE.

STRONG AND SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ACROSS PARTS OF
NORTH TEXAS. STRONG INSTABILITY COMBINED WITH ENHANCED LIFTING NEAR
A SURFACE BOUNDARY WAS CONTRIBUTING TO THE SEVERE WEATHER. THE
CLUSTER OF THUNDERSTORMS EXTENDING ACROSS COLLIN...KAUFMAN...AND VAN
ZANDT COUNTIES WILL DEVELOP TO THE SOUTH AND SOUTHWEST AS COLD
OUTFLOW FROM THE STORMS PUSHES TO THE SOUTH.

THUNDERSTORMS WERE BEGINNING TO DEVELOP IN THE DALLAS AREA JUST
BEFORE MIDNIGHT. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN IN
THE DALLAS-FORT WORTH AREA THROUGH 1 AM.

A LARGE CLUSTER OF STRONG THUNDERSTORMS IN THE CHILDRESS AREA WILL
GRADUALLY MOVE EAST AND SOUTHEAST EARLY SUNDAY MORNING. CONDITIONS
ARE FAVORABLE FOR THESE STORMS TO AFFECT WESTERN PARTS OF NORTH
TEXAS AFTER 3 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THROUGH
WEDNESDAY...ALTHOUGH CHANCES WILL DIMINISH SIGNIFICANTLY BY MONDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ALREADY ACTIVATED ACROSS PARTS OF NORTH TEXAS IN
ASSOCIATION WITH ONGOING THUNDERSTORMS AND SEVERE THUNDERSTORM WATCH
NUMBER 430. SPOTTERS AND EMERGENCY MANAGERS ACROSS THE REST OF NORTH
TEXAS SHOULD MONITOR THE LATEST CONDITIONS AND BE PREPARED FOR
ACTIVATION EARLY SUNDAY MORNING.

09/GP

In the hours before

Local storm report, May 24, 11:37 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1137 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROYCE CITY                TX   70 MPH TSTM GUST
05/24/03   ROCKWALL                       REPORTED BY LAW
                                          ENFORCEMENT AT ROYCE CITY
Local storm report, May 24, 11:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    1 W TERRELL               TX   1.75 INCH HAIL
05/24/03   KAUFMAN                        REPORTED BY LAW ENFORCEMENT
Local storm report, May 24, 11:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1147 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 PM    1 E MCKINNEY              TX   60 MPH TSTM GUST
05/24/03   COLLIN                         REPORTED BY SPOTTER

1147 PM    1 E MCKINNEY              TX   ONE INCH HAIL
05/24/03   COLLIN                         REPORTED BY SPOTTER
Local storm report, May 24, 11:51 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1151 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    TERRELL                   TX   0.75 INCH HAIL
05/24/03   KAUFMAN                        REPORTED BY EMERGENCY
                                          MANAGEMENT
1148 PM    4 E ELMO                  TX   1.75 INCH HAIL
05/24/03   KAUFMAN                        REPORTED BY LAW ENFORCEMENT

1147 PM    WILLS POINT               TX   1.75 INCH HAIL
05/24/03   VAN ZANDT                      REPORTED BY LAW ENFORCEMENT

1105 PM    WILLS POINT               TX   1.00 INCH HAIL
05/24/03   VAN ZANDT                      REPORTED BY LAW ENFORCEMENT
Local storm report, May 25, 12:12 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1212 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 AM    ROYCE CITY                TX   60 MPH TSTM GUST
05/25/03   ROCKWALL                       REPORTED BY LAW ENFORCEMENT
                                          SUSTAINED 45 GUST 60
Local storm report, May 25, 12:32 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1232 AM CDT SUN MAY 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1231 AM    GARLAND                   TX   0.75 INCH HAIL
05/25/03   DALLAS                         REPORTED BY SPOTTER
                                          ALSO MEASURED 3 INCH
                                          PER HOUR RAINFALL

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningFWDFannin65 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningFWDDelta61 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningFWDLamar57 min
May 24, 8:06 PM CDTTornado WarningFWDDelta39 min
May 24, 8:11 PM CDTSevere Thunderstorm WarningFWDHopkins64 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningFWDHunt59 min
May 24, 8:57 PM CDTSevere Thunderstorm WarningFWDFannin48 min
May 24, 9:12 PM CDTSevere Thunderstorm WarningFWDHopkins48 min
May 24, 9:16 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningFWDRains55 min
May 24, 9:26 PM CDTSevere Thunderstorm WarningFWDHunt64 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningFWDFannin63 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningFWDCollin59 min
May 24, 9:56 PM CDTSevere Thunderstorm WarningFWDVan Zandt79 min
May 24, 10:09 PM CDTSevere Thunderstorm WarningFWDRains36 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningFWDHunt49 min
May 24, 10:33 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall72 min
May 24, 10:42 PM CDTSevere Thunderstorm WarningFWDCollin63 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningFWDVan Zandt63 min
May 24, 11:38 PM CDTSevere Thunderstorm WarningFWDCollin67 min
May 24, 11:41 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
May 25, 12:08 AM CDTSevere Thunderstorm WarningFWDVan Zandt67 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDDallas45 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDHunt, Rockwall60 min
May 25, 12:20 AM CDTSevere Thunderstorm WarningFWDHenderson55 min
May 25, 12:33 AM CDTSevere Thunderstorm WarningFWDDenton57 min
May 25, 1:17 AM CDTSevere Thunderstorm WarningFWDHenderson58 min
May 25, 1:26 AM CDTSevere Thunderstorm WarningFWDDenton49 min
May 25, 1:56 AM CDTSevere Thunderstorm WarningFWDCooke64 min
May 25, 3:58 AM CDTFlash Flood WarningFWDDallas3 hr
May 25, 6:37 AM CDTFlash Flood WarningFWDHunt, Rains3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.